Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 94% on room air, blood pressure 112/68 mmHg, pulse 64/min, alert, temperature 36.3 °C. What is the NEWS2 total score?

RR 16SpO₂ 94%airSBP 112HR 64AT 36.3 °C
NEWS2 =
2.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 95 kg and is 183 cm tall. Calculate the BMI and click the WHO weight category.

95 kg183 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
3.Arterial blood gas interpretationMedium

Practice values: Na⁺ 152 mmol/L, glucose 21 mmol/L and urea 23.9 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 152 mmol/Lglucose 21 mmol/Lurea 23.9 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard
pH7.357.457.31PaCO₂mmHg354527HCO₃⁻mmol/L222613added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.31, PaCO₂ 27 mmHg (3.6 kPa) and HCO₃⁻ 13 mmol/L, with Na⁺ 135 and Cl⁻ 96 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.31PaCO₂ 27 mmHg (3.6 kPa)HCO₃⁻ 13 mmol/LNa⁺ 135 mmol/LCl⁻ 96 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
5.Nursing fundamentalsMedium

A patient with expressive aphasia after a stroke understands speech but struggles to find words. Which approach helps most?

  1. AFinish their sentences quickly for them to save them frustration
  2. BAsk simple yes/no questions and allow plenty of time
  3. CSpeak louder and more slowly than usual
  4. DTalk to the family instead of the patient
6.Nursing fundamentalsHard

Why is heat usually avoided on a fresh soft-tissue injury during the first day?

  1. AIt makes the muscles weaker for several weeks
  2. BIt widens blood vessels and can increase swelling and bleeding
  3. CIt narrows blood vessels and reduces blood flow to the injury
  4. DIt numbs the area so the patient cannot feel pain
7.Nursing math & unit conversionsMedium
12345678910111213:50?1:50 PM1:50 AM12:50 PM3:50 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 13:50 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

13:50
  1. 11:50 PM
  2. 21:50 AM
  3. 312:50 PM
  4. 43:50 PM
8.Nursing math & unit conversionsHard
2 tbsp? mL½ tsp? mL2 cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 tbsp of liquid supplement, ½ tsp of cough syrup, 2 cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL
V = mL

3Solutions

1.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 94% → 1
on air → 0
SBP 112 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 36.3 °C → 0

Add

NEWS2 = 0 + 1 + 0 + 0 + 0 + 0 + 0 = 1

Answer

NEWS2 = 1
2.Clinical assessment scores

Answer: overweight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 95/1.83² = 28.37

Category

overweight

Answer

overweight
3.Arterial blood gas interpretation

Answer: Osm = 349 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·152 + 21 + 23.9 = 348.9 ≈ 349 mOsm/kg

Answer

Osm = 349 mOsm/kg
4.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 135 − (96 + 13) = 26

Delta ratio

(26 − 12)/(24 − 13) = 1.273
pure high-gap acidosis

Answer

pure high-gap acidosis
5.Nursing fundamentals

Answer: B · Ask simple yes/no questions and allow plenty of time

Why this is the answer

Short questions that can be answered with yes, no or a gesture, picture boards and patience let the patient communicate. Hearing is not the problem, so shouting does not help.

Answer

B · Ask simple yes/no questions and allow plenty of time
6.Nursing fundamentals

Answer: B · It widens blood vessels and can increase swelling and bleeding

Why this is the answer

Heat causes vasodilation, which can worsen swelling and bleeding in an acute injury. Cold is used first; heat may help later with stiffness.

Answer

B · It widens blood vessels and can increase swelling and bleeding
7.Nursing math & unit conversions

Answer: 1:50 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

13 − 12 = 1 → PM

Answer

1:50 PM

Answer

1:50 PM
8.Nursing math & unit conversions

Answer: V = 512.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

2 tbsp = 2·15 = 30 mL
½ tsp = 0.5·5 = 2.5 mL
2 cups = 2·240 = 480 mL

Add

V = 30 + 2.5 + 480 = 512.5 mL

Answer

V = 512.5 mL

ExamProblems · examproblems.com/courses/health-assessment